Alert archive / Michigan / Beach Hazards Statements in 2017

Beach Hazards Statement 5, NWS Marquette, MI

July 25, 2017Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jul 25, 2017, 11:37 PM EDT for Schoolcraft County, Michigan. It took effect at Jul 26, 2017, 2:00 AM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jul 25, 2017, 11:37 PM EDT (03:37 UTC)
In effect from
Jul 26, 2017, 2:00 AM EDT
Expired
Jul 26, 2017, 8:00 PM EDT
In force
18 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

264 
WHUS43 KMQT 260337
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
1137 PM EDT TUE JUL 25 2017

MIZ014-262145-
/O.NEW.KMQT.BH.S.0005.170726T0600Z-170727T0000Z/
SOUTHERN SCHOOLCRAFT-
1137 PM EDT TUE JUL 25 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN
EFFECT THROUGH WEDNESDAY EVENING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE EXPECTED
  ALONG THE SHORELINES OF UPPER MICHIGAN.

* STRONG RIP CURRENTS: EXPECTED.

* STRONG OUTLET CURRENTS: EXPECTED.

LOCATIONS/IMPACTS

FOR SOUTHERN SCHOOLCRAFT COUNTY: CURRENT RELATED FATALITIES AND 
RESCUES IN THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR 
TO TODAY NEAR LAKEVIEW PARK AND NEAR SEUL CHOIX POINT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.  

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS, NEAR SHORELINE
STRUCTURES, AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. 

&&

$$

JSS
1 follow-up statement
978 
WHUS43 KMQT 260756
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
356 AM EDT WED JUL 26 2017

MIZ014-270000-
/O.CON.KMQT.BH.S.0005.000000T0000Z-170727T0000Z/
SOUTHERN SCHOOLCRAFT-
356 AM EDT WED JUL 26 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN
EFFECT THROUGH THIS EVENING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE SHORELINES OF UPPER MICHIGAN. 

* STRONG RIP CURRENTS: EXPECTED.

* STRONG OUTLET CURRENTS: EXPECTED.

LOCATIONS/IMPACTS

FOR SOUTHERN SCHOOLCRAFT COUNTY: CURRENT RELATED FATALITIES AND
RESCUES IN THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR
TO TODAY NEAR LAKEVIEW PARK AND NEAR SEUL CHOIX POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS, NEAR SHORELINE
STRUCTURES, AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS.

&&

$$

RITZMAN

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 25, 7:40 PM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 25, 7:40 PM EDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
740 PM EDT Tue Jul 25 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 409 PM EDT TUE JUL 25 2017

A low pressure system currently over central Manitoba will shift E
across far northern Ontario tonight and Wed. A SFC trough and cold
front extending from the low will trek across the area tonight and
Wed, with a shortwave running just ahead of the front. The most
attention is on early tonight when elevated instability should
increase from the SW. Models suggest MUCAPE increase somewhere in
the 1,500-2,500 J/kg range over the central and W, and 800-1,500
J/kg over the E, with 20-30kts of shear. Elevated hail storms are
certainly a possibility, mainly over the central and W but can't
rule out some strong to sever hailers over the E. Still a lot of
uncertainty as it is unknown exactly how much instability will
develop and where storms will develop and track. Best estimate for
timing based on hi-res models is that storms will move in from the W
around or after midnight tonight.

The cold front slows across the area and moves through the S-central
and E tomorrow. The front will bring precip chances that will sag SE
with time late tonight into Wed, possibly reinvigorating some
convection over the S-central and E tomorrow afternoon. Not
completely out of the question for some of that convection to be
strong, but not expected at this time.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 412 PM EDT TUE JUL 25 2017

Fairly quiet long-term forecast expected as a surface ridge builds
across the area. Near normal temperatures expected.

As a cold front sinks southeast of the area Wednesday evening, the
best chances for showers and thunderstorms will slide out of the
U.P. A deeper shortwave will slide across the area Thursday
afternoon, which will lead to diurnal CU along with a small chance
for isolated showers and maybe a thunderstorms or two. Moisture will
be limited as the wave moves across, so coverage should be isolated
to scattered at best. A surface ridge will build across the area
through much of the rest of the extended keeping conditions mainly
dry trhough the extended. At this point will stick with a consensus
of the models through the extended, bringing little to no chances of
precipitation until Monday into Tuesday.
&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 739 PM EDT TUE JUL 25 2017

Main challenge continues to be progress of frontal boundary moving
through the region tonight and Wednesday, along with the associated
convection. Main convective activity is focused well to the SW of
the area but is forecast to move into Upper Michigan overnight. Best
chances for thunderstorms remains at KIWD, but timing/coverage
remain uncertain. There remains a possibility of IFR cigs with the
passage of the front but current forecast to only call for low-end
MVFR at this time. Conditions will improve during the late morning
and afternoon from west to east, with VFR the rule at all three TAF
sites by late afternoon.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 409 PM EDT TUE JUL 25 2017

Expect stronger wind gusts from the south to southwest of 20-25 kts
into Wednesday morning over eastern sections as a low pressure
trough crosses the region. Strongest winds look to occur late
tonight into Wed morning over far east. Winds rest of this week will
be 15 kts or less with exception of Thu aftn into Thu evening over
east when wind gusts from the NNW could reach over 20 kts for a
while.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Titus
LONG TERM...KEC
AVIATION...RJT
MARINE...Titus
Hazardous weather outlook, Jul 25, 4:07 PM EDT, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
407 PM EDT Tue Jul 25 2017

MIZ001>007-009>014-084-085-260815-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
407 PM EDT Tue Jul 25 2017 /307 PM CDT Tue Jul 25 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are expected to develop tonight across much of
Upper Michigan. A few storms tonight may be strong to severe, with
gusty winds, hail, and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A moderate swim risk will develop along the northern shores of
Lake Michigan late tonight and then linger through much of the
day Wednesday as strong and gusty south to southwest winds
overspread Lake Michigan.

Thunderstorms are possible on Wednesday. Heavy rain will accompany
the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook
or Twitter.

LSZ162-240>251-263>267-260815-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
407 PM EDT Tue Jul 25 2017 /307 PM CDT Tue Jul 25 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible tonight. A few storms could be strong
to severe, with gusty winds, hail, and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible again on Wednesday primarily across
the eastern half of Lake Superior.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter.

LMZ221-248-250-260815-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
407 PM EDT Tue Jul 25 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight. A few storms could be strong
to severe, with gusty winds, hail, and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible again on Wednesday. A few storms could
be strong with gusty winds and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter.

KEC

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 11:48 PM EDTSpecial Weather StatementMQTMenominee57 min
Jul 26, 12:34 AM EDTSpecial Weather StatementMQTAlger56 min
Jul 26, 12:48 AM EDTSpecial Marine WarningMQT42 min

Nearby

Beach Hazards Statements in Michigan, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.